Pill Poppers Over-Dosing on Supplements: Dr. Rakhee Tirpude

While supplements can provide benefits when taken in the correct dosage, taking too much can lead to harmful side effects- Dr. Rakhee Tirpude
According to a study, excessive calcium intake from supplements was associated with an increased risk of cardiovascular events, particularly in men- Dr. Rakhee Tirpude
According to a study, excessive calcium intake from supplements was associated with an increased risk of cardiovascular events, particularly in men- Dr. Rakhee Tirpude

Medbound Times had an insightful conversation with Dr. Rakhee Tirpude. She is a Functional Medicine expert and an Associate professor of physiology in NKP SIMS, Nagpur, Maharashtra, India. She is passionate about patient education and preventing overdose of drugs.

The prevalence of overdoses from supplements can vary depending on the specific supplement and the population being studied. However, studies have shown that supplement overdose is a growing concern, particularly as the use of dietary supplements has become more common in recent years.

There were over 70,000 cases of supplement-related exposures reported to US poison control centers between 2000 and 2012. Of these cases, 65% involved children under the age of six, and the most commonly implicated supplements were vitamins and minerals.

According to Dr. Rakhee Tirpude, a study published in the Journal of the Academy of Nutrition and Dietetics in 2015 found that 20% of young adults (aged 20-34 years) reported using high-dose supplements, and 3.5% reported exceeding the recommended daily dose of at least one supplement.

It is critical to be aware of the risks of supplement overdose and to only take supplements as directed by a healthcare expert or on the product label. Regular nutrient monitoring is also required, especially for people with underlying health issues, to avoid unintended overdose.

Overdosing on supplements is a danger to one's health and can harm the body. While supplements can be beneficial when used correctly, consuming too many might have negative side effects.

Vitamins A, D, and E, as well as minerals like iron and zinc, are some of the most commonly connected with overdose. Additionally, herbal supplements are a new rage and connected with overdose as well.

Supplements (Representational Image, Unsplash)
Supplements (Representational Image, Unsplash)
In Era of boom of usage of multivitamin more studies are warranted. We need to understand who is most likely to benefit from multivitamin use, what dose is optimal, and what parts of the multivitamin are most important. We also need trials that are larger, last longer, and include a more diverse group of participants.
Dr. Rakhee Tirpude, MD Physiology

Here are some examples of commonly used supplements and their potential hazards when taken in excessive amounts, supported by scientific evidence:

  1. Vitamin A: Overdosing on vitamin A can lead to a condition called hypervitaminosis A. Symptoms may include nausea, dizziness, blurred vision, bone pain, and, in severe cases, liver damage. According to a study published in the Journal of Nutrition, excessive vitamin A intake has been associated with an increased risk of osteoporosis and hip fractures.

  2. Vitamin D: Although vitamin D is important for bone health, excessive intake can lead to hypervitaminosis D. This condition can cause symptoms such as nausea, vomiting, poor appetite, weight loss, and kidney problems. A study published in the Journal of Clinical Endocrinology and Metabolism reported cases of vitamin D toxicity resulting in hypercalcemia (elevated blood calcium levels) and kidney damage.

  3. Iron: Iron overdose can cause gastrointestinal distress, such as nausea, vomiting, and abdominal pain. In severe cases, it can lead to iron poisoning, characterized by organ damage, shock, and even death. The Journal of Toxicology Clinical Toxicology published a study that highlighted the dangers of iron overdose, particularly in children, emphasizing the importance of keeping iron supplements out of their reach.

  4. Calcium: Taking excessive amounts of calcium supplements can result in hypercalcemia, which can cause symptoms like fatigue, constipation, kidney stones, and impaired kidney function. A study published in JAMA Internal Medicine found that excessive calcium intake from supplements was associated with an increased risk of cardiovascular events, particularly in men.

  5. Zinc overdose: Overdosing on zinc can cause nausea, vomiting, and diarrhea, as well as interfere with copper absorption and cause copper deficiency.

  6. Vitamin E overdose: Taking high doses of vitamin E can interfere with blood clotting and increase the risk of bleeding. It can also cause nausea, diarrhea, and stomach cramps.

  7. Herbal Supplements: While herbal supplements are often considered natural, they can still have hazardous effects when taken in excessive amounts. For example, excessive intake of certain herbal supplements, such as St. John's wort, ginseng, or kava, can lead to liver toxicity. A systematic review published in the British Journal of Clinical Pharmacology highlighted the hepatotoxic potential of these herbal supplements.

It's vital to note that the specific dangers and risks of supplement overdose differ based on the supplement, dosage, individual characteristics, and interactions with drugs. Before beginning any supplement regimen, always consult with a healthcare practitioner and follow the suggested dose requirements.

According to a study, excessive calcium intake from supplements was associated with an increased risk of cardiovascular events, particularly in men- Dr. Rakhee Tirpude
Dr. Krishna Mohan Boopathy Vijayaraghavan on Risks of Testosterone Supplementation
logo
Medbound
www.medboundtimes.com